Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS Topeka, KS

May 29, 2011Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2011, 1:15 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2011, 1:15 AM CDT (06:15 UTC)
Expired
May 29, 2011, 2:00 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS53 KTOP 290615
SVRTOP
KSC045-087-177-290700-
/O.NEW.KTOP.SV.W.0091.110529T0615Z-110529T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 200 AM CDT

* AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 6 MILES SOUTH OF PAULINE...OR 4 MILES NORTH
  OF CARBONDALE...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHLAND...
  PAULINE...
  BERRYTON...
  SOUTHEASTERN TOPEKA...
  TECUMSEH...
  GRANTVILLE...
  MERIDEN...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3887 9551 3887 9585 3922 9573 3922 9569
      3915 9537
TIME...MOT...LOC 0615Z 208DEG 22KT 3889 9570
WIND...HAIL <50MPH 1.25IN

$$
3 follow-up statements
442 
WWUS53 KTOP 290631
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
131 AM CDT SUN MAY 29 2011

KSC045-290641-
/O.CAN.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
DOUGLAS-
131 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY
HAS BEEN CANCELLED...

THE STRONGEST PART OF THE STORM WILL STAY TO THE WEST OF DOUGLAS 
COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3906 9549 3905 9550 3887 9551 3887 9585
      3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0631Z 205DEG 22KT 3897 9571

$$

KSC087-177-290700-
/O.CON.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
SHAWNEE-JEFFERSON-
131 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES...

AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PAULINE...OR 6 MILES SOUTH OF 
DOWNTOWN TOPEKA...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...TECUMSEH...GRANTVILLE AND MERIDEN.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3906 9549 3905 9550 3887 9551 3887 9585
      3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0631Z 205DEG 22KT 3897 9571
WIND...HAIL <50MPH 1.00IN

$$
647 
WWUS53 KTOP 290648
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT SUN MAY 29 2011

KSC087-177-290700-
/O.CON.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
SHAWNEE-JEFFERSON-
148 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN SHAWNEE COUNTIES...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SOUTH CENTRAL TOPEKA...MOVING
NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
CENTRAL AND NORTHERN TOPEKA AND TECUMSEH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 177 AND 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3906 9549 3905 9550 3894 9553 3901 9581
      3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0647Z 199DEG 18KT 3902 9569
WIND...HAIL <50MPH 1.00IN

$$
065 
WWUS53 KTOP 290701
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
201 AM CDT SUN MAY 29 2011

KSC087-177-290711-
/O.EXP.KTOP.SV.W.0091.000000T0000Z-110529T0700Z/
SHAWNEE-JEFFERSON-
201 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN SHAWNEE COUNTIES HAS EXPIRED...

AT 201 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTHEAST AT 25 MPH 
ACROSS NORTH TOPEKA...NORTHEAST SHAWNEE COUNTY AND SOUTHWEST 
JEFFERSON COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3906 9549 3905 9550 3894 9553 3901 9581
      3922 9573 3922 9567 3917 9548
TIME...MOT...LOC 0648Z 199DEG 18KT 3902 9569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:48 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 28, 11:48 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT SAT MAY 28 2011

...UPDATE TO AVIATION...

.DISCUSSION...

20Z WATER VAPOR IMAGERY A GENERAL ZONAL FLOW OVER THE SOUTHWESTERN
U.S. WITH A CLOSED LOW ND AND A SECOND LOW OVER OR. A SFC LOW
REMAINED NEAR THE RED RIVER WITH AN INVERTED TROUGH STRETCHING
NORTHEAST THROUGH CENTRAL OK INTO THE OZARKS.

WITH THE INVERTED TROUGH STILL TO THE SOUTH OF THE FORECAST
AREA...THERE REMAINS A CHANCE FOR ELEVATED CONVECTION TO DEVELOP AND
OVERSPREAD THE FORECAST AREA THIS EVENING. MODELS KEEP THIS BOUNDARY
MAINLY SOUTH OF THE FORECAST AREA AS ISENTROPIC LIFT INCREASES.
HOWEVER IT LOOKS LIKE THE LOW LEVEL JET VEERS RATHER QUICKLY AS AN
ELEVATED MIXED LAYER ADVECTS NORTH OVERNIGHT. THEREFORE COVERAGE OF
ANY ELEVATED STORMS IS A BIT UNCERTAIN. BECAUSE OF THIS HAVE
CONTINUED WITH CHANCE POPS FOR THE FORECAST AREA. THIS STRONG
CAPPING INVERSION IS WILL EFFECTIVELY SHUT OFF PRECIP CHANCES BY
LATE IN THE MORNING SUNDAY. THINK OVERNIGHT LOWS WILL DROP INTO THE
LOWER 60S WITH THE WARM FRONT LIFTING RAPIDLY NORTH AFTER SUNRISE.
HIGHS SUNDAY SHOULD BE IN THE MID TO UPPER 80S AS THE WARM AIR
ADVECTS NORTH. 850 TEMPS WARM TO AROUND 21C WHICH COULD MIX DOWN
TO THE SURFACE.

WOLTERS

STRONG WINDS AND STORM CHANCES HIGHLIGHT THE REMAINDER OF THE
HOLIDAY WEEKEND. PRESSURE GRADIENT WILL FURTHER INCREASE SUNDAY
NIGHT AS THE WESTERN UPPER TROF ENTERS THE ROCKIES WITH 925MB WINDS
RISING TO NEAR 50KT. THIS WILL KEEP TEMPS WARM OVERNIGHT. APPEARS
MOISTURE WILL STILL BE TRAPPED UNDER THE INVERSION TO KEEP SUNDAY NIGHT
INTO EARLY MONDAY DRY...BUT THIS WILL NEED TO BE MONITORED IN THE
WARM AIR ADVECTION REGIME. THE STRONG WINDS SHOULD MIX DOWN BY
LATE MORNING WITH A 8-10MB SURFACE PRESSURE GRADIENT ACROSS THE
COUNTY WARNING AREA. ADVISORY LEVELS ARE QUITE POSSIBLE FOR MUCH
OF THE AREA BY LATE AFTERNOON. FRONTAL BOUNDARY WITH THE
NORTHEAST-WARD MOVING UPPER TROF WILL NEAR THE CONCORDIA AREA LATE
IN THE DAY AND SLIDE SOUTHEAST THROUGH THE NIGHT. THE STRONG SOUTH
WINDS AND GOOD BOUNDARY LAYER MIXING MAY BE ENOUGH TO BREAK THE
CAP ALONG THE FRONT INTO THE EVENING HOURS...WITH DECENT Q-VECTOR
CONVERGENCE THROUGH THE AREA MONDAY EVENING FOR UPSCALE
DEVELOPMENT POSSIBLE. STRONG SHEAR WITH 50-70KT MID-LEVEL WINDS
AND DECENT INSTABILITY WILL BRING SOME THREAT OF SEVERE WEATHER.
DEPENDING ON OUTFLOWS FROM ANY STORMS...FRONT MAY NOT BE FAR FROM
SOUTHEASTERN AREAS TUESDAY AFTERNOON...WITH SOME MOISTURE RETURN
POSSIBLE TUESDAY NIGHT. CONFIDENCE IN OCCURRENCE AND COVERAGE OF
STORMS IS LOW ENOUGH FOR ONLY SMALL PRECIPITATION CHANCES.

NOT SEEING A VERY CLEAR SIGNAL FOR PRECIPITATION ON THROUGH THE END
OF THE WEEK AS UPPER HEIGHTS BUILD OVER THE PLAINS. OPERATIONAL GFS
AND ECMWF RUNS SUGGEST WEAK CONVERGENCE IN NEBRASKA GIVING RISE TO
CONVECTION WEDNESDAY AFTERNOON...WHICH COULD SINK SOUTH WEDNESDAY
NIGHT INTO THURSDAY. WILL KEEP A SMALL MENTION IN THE NORTHWEST
WEDNESDAY NIGHT FOR NOW. MID LEVEL TEMPS UNDER THE RIDGE ARENT VERY
HIGH...AND HARD TO COMPLETELY RULE OUT STORMS IN NEARLY ANY PERIOD
DEPENDING ON SMALL-SCALE FEATURES. 850MB TEMPS ARE STILL PROGGED TO
BE WELL ABOVE NORMAL...IN THE 18-24C RANGE...AND 90S SEEM A GOOD
BET FOR HIGHS. SOME RECORDS COULD BE JEOPARDY...WITH MID 90S THE
CURRENT RECORDS THURSDAY AND FRIDAY. DEWPOINTS WILL ALSO BE RATHER
HIGH AND COULD PUSH HEAT INDICES TO AROUND 100.

65

&&

.AVIATION...

IFR CEILINGS WERE ALREADY OBSERVED AT KFOE...THE CEILINGS WILL
GRADUALLY LOWER TO IFR AT BOTH KTOP AND KMHK BY 9Z SUN...WITH KFOE
CEILINGS DROPPING BELOW LIFR CRITERIA BETWEEN 9Z-14Z SUN. THERE MAY
BE A CHANCE FOR AN ISOLATED OR SCATTERED THUNDERSTORMS AT THE TAF
SITES THROUGH 12Z SUN. AFTER 15Z MON...THE LOW STRATUS SHOULD
BREAK UP WITH SKIES BECOMING PARTLY CLOUDY WITH BASES RISING ABOVE
VFR AFTER 16Z SUN. WINDS WILL INCREASE FROM THE SOUTH AT 14 TO 18 KTS
WITH GUSTS TO 22 TO 26 KTS. THE STRONGER SOUTHERLY WINDS WILL LAST
INTO SUNDAY EVENING.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 7:00 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
700 AM CDT SAT MAY 28 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-291200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
700 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT AS STORMS ONCE AGAIN
DEVELOP ALONG THE WARM FRONT AND MOVE NORTHEASTWARD. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE WITH HAIL...WIND AND LOCALLY
HEAVY RAIN THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY
EVENING INTO THE EARLY MORNING HOURS TUESDAY AS THE NEXT SYSTEM
CROSSES THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN REPORTS OF HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 29, 12:55 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SUN MAY 29 2011

KSZ039-055-290630-
OSAGE-SHAWNEE-
1255 AM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND NORTHERN
OSAGE COUNTIES...

THROUGH 130 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE AND NORTHERN OSAGE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE CARBONDALE...PAULINE...BERRYTON...SOUTHERN
TOPEKA AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN
MILE MARKERS 166 AND 178 COULD ALSO BE AFFECTED.

&&

LAT...LON 3873 9562 3875 9591 3900 9575 3898 9550
      3888 9550
TIME...MOT...LOC 0554Z 220DEG 22KT 3879 9574

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:55 AM CDTSpecial Weather StatementTOPShawnee35 min
May 29, 2:05 AM CDTSpecial Weather StatementTOPShawnee25 min
May 29, 12:01 PM CDTWind AdvisoryTOPCoffey, Lyon, Morris, Osage, Wabaunsee3 hr
May 29, 12:01 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more33 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.